Georgia, 2006

Hail and Damaging Winds in Georgia, April 3, 2006

April 3, 2006 · NWS FFC · 15 events in 13 counties and zones

11 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$243,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 3, 3:23 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 3, 3:23 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EDT MON APR 3 2006

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
CURRENT SATELLITE LOOP SHOWS AN ENHANCED V SHAPED MOISTURE PLUME
ASSOCIATED WITH FRONTAL SYSTEM MOVING THROUGH THE MID MS/TN/OH
VALLEYS. CURRENTLY THERE IS A LINE OF SHRA/TSRA ORIENTED SW TO NE
MOVING E THROUGH TN. CURRENT WATCH BOXES COVER MOST OF THE STATE OF
TN AND NORTHERN AL AND N GA. THE BULK OF THE SEVERE WX SEEMS TO BE
MOVING DUE E AND SHOULD STAY N OF THE GA BORDER. THERE ARE SOME
STORMS BACK ACROSS NORTHERN MS/AL THAT MAY MAKE THERE WAY INTO GA.
WOULD NOT BE A SURPRISE TO SEE A FEW SEVERE STORMS AS IT MOVES INTO
NW GA...BUT SHOULD CALM DOWN AFTER THAT. MODELS SHOWING THE
POSSIBILITY OF A FAVORABLE JET CONFIGURATION AND PVA ALONG WITH
STRONG WINDS ALOFT HOWEVER...WITH THE LACK OF SURFACE HEATING
INSTABILITY WILL BE LIMITED WITH CAPES BELOW 1000 AND LIS AROUND -1
TO -3. LOOKS LIKE THE BEST CHANCE FOR FOR SEVER WX ACROSS THE STATE
WILL BE THIS AFTERNOON AS THE SYSTEM EXITS THE AREA. THE BIG FACTOR
WILL BE IF THERE WILL BE ENOUGH MOISTURE LEFT AND WILL THERE BE
ENOUGH SUNSHINE TO PRODUCE SOME SURFACE INSTABILITY AT HE SAME TIME.
AS THIS SYSTEM EXITS THE AREA A VERY TIGHT GRADIENTS SETS UP BEHIND
IT SO WILL ISSUE WIND ADVISORY FOR THE ENTIRE CWA FROM 18 TO 00Z AND
CONTINUE THE ADVISORY THROUGH 03Z FOR NE GA. ONCE THE FRONT MOVES
THROUGH GA TODAY IT WILL BRING IN SOME COOLER DRIER AIR AND WILL SEE
TEMPS TONIGHT MAINLY IN THE 40S AND DAY TIME TEMPS IN THE 70S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
AFTER THE STORM SYSTEM MOVES THROUGH TODAY HIGH PRESSURE BUILDS INTO
THE AREA THROUGH THE END OF THE WEEK. THERE ARE A FEW WAVES THAT TRY
TO MOVE INTO N GA (THU AFTERNOON AND SAT) BIT THEY ARE BOTH FAIRLY
WEAK. AS RIDGE SETTLES IN ACROSS THE AREA WILL BEGIN TO SEE SWLY
FLOW THU WHICH WILL HELP THE TEMPS REBOUND INTO THE 70S AND 80S
THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         77  46  68  42 /  20   0   0   0
ATHENS          81  45  72  40 /  20   0   0   0
GAINESVILLE     75  45  68  40 /  30   0   0   0
ROME            80  45  71  38 /  30   0   0   0
COLUMBUS        83  50  73  45 /  10   0   0   0
MACON           82  47  74  41 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
FOR BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...
CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DADE...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FAYETTE...FLOYD...FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...WHITFIELD...WILCOX...
WILKES...WILKINSON.

WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING
FOR DAWSON...FANNIN...GILMER...LUMPKIN...PICKENS...TOWNS...UNION...WHITE.

&&

01
Hazardous weather outlook, Apr 2, 6:45 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT SUN APR 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
745 PM EDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
...SCATTERED THUNDERSTORMS EXPECTED LATE TONIGHT AND EARLY MONDAY
ACROSS NORTH GEORGIA...

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WAS DRAPED ACROSS NORTH CENTRAL AND
NORTHEAST GEORGIA THIS EVENING. MEANWHILE...AN UPPER TROUGH
AND STRONG COLD FRONT IN THE MIDWEST WILL SLOWLY APPROACH THE
AREA FROM THE NORTHWEST LATE TONIGHT AND EARLY MONDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TONIGHT WILL BE WIND
GUSTS TO 45 MPH AND CLOUD-TO-GROUND LIGHTNING. SMALL HAIL IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS...MAINLY IN FAR NORTHWEST
GEORGIA.  THE MOST SIGNIFICANT THREAT FOR STRONG THUNDERSTORMS WILL
BE NORTHWEST OF A LINE FROM ROME TO BLUE RIDGE AFTER 4 AM EST
MONDAY...REACHING A CARROLLTON...TO ATLANTA...TO GAINESVILLE LINE
AROUND OR SHORTLY AFTER DAYBREAK.

.DISCUSSION...
A VERY UNSTABLE AIR MASS WAS PRESENT ACROSS GEORGIA THIS EVENING.
CAPES WERE IN EXCESS OF 1000 ACROSS MUCH OF THE AREA WITH LIFTED
INDICES AS LOW AS MINUS 6.  A WEAK FRONTAL BOUNDARY AND DEWPOINT
DISCONTINUITY LINE STRETCHED FROM NEAR ROME...TO ATLANTA...TO JUST
SOUTH OF ATHENS.  THIS BOUNDARY SERVED AS A FOCUS FOR ISOLATED
STRONG TO SEVERE THUNDERSTORMS DURING THE EVENING. HOWEVER...WITH
THE LOSS OF DAYTIME HEATING AND A WEAK CAP IN THE 850 TO 700
MILLIBAR LAYER...THE THUNDERSTORMS DISSIPATED BY 8 PM EST SUNDAY.
LATER TONIGHT...THE ENTIRE UPPER TROUGH AND ASSOCIATED COLD FRONT
WILL MOVE INTO THE AREA FROM THE NORTHWEST. A LARGE COMPLEX OF
THUNDERSTORMS...NOW ONGOING ACROSS MISSOURI AND ARKANSAS...IS
EXPECTED TO ACCOMPANY THE COLD FRONT. THESE THUNDERSTORMS WILL
LIKELY ARRIVE IN NORTHWEST GEORGIA BEFORE DAYBREAK AND SPREAD ACROSS
THE REMAINDER OF NORTH GEORGIA DURING THE MORNING. WHILE THESE
THUNDERSTORMS WILL BE IN A DISSIPATING STATE...LOCALLY HEAVY
RAIN...GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH GEORGIA MONDAY
MORNING. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...BUT SOME COULD BE STRONG. ADDITIONAL THUNDERSTORMS MAY
DEVELOP ALONG THE FRONT AS IT SWEEPS INTO CENTRAL GEORGIA DURING THE
EARLY AFTERNOON MONDAY. A FEW OF THESE STORMS MAY BECOME SEVERE.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED FOR THE PERIOD TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...LATE
TONIGHT AND EARLY MONDAY...EMERGENCY MANAGERS IN NORTH CENTRAL AND
NORTHWEST GEORGIA WILL NEED TO BE ALERT FOR POSSIBLE WARNINGS AND
STATEMENTS THAT MAY BE ISSUED.

19

In the hours before

Special weather statement, Apr 3, 3:51 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 AM EDT MON APR 3 2006

GAZ001>004-030930-

451 AM EDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 35 TO 45 MPH WINDS
IN DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 530 AM EDT...

AT 447 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GRAYSVILLE TO RISING FAWN...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
PORTIONS OF DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Northeast Alabama radar (KHTX), 55 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dade

When
April 3, 4:25 AM EST to 4:30 AM EST
Where
Dade County, Rising Fawn
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.750, -85.517

The public and the Dade County 911 Center reported penny to nickel-sized hail.

Hail, Fannin

When
April 3, 4:44 AM EST to 5:00 AM EST
Where
Fannin County, Mc Caysville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -84.367

The public reported golf ball-sized hail in Morganton and penny-sized hail in McCaysville and Mineral Bluff.

Hail, Floyd

When
April 3, 4:50 AM EST
Where
Floyd County, Lindale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -85.183

The public reported quarter-sized hail in Lindale and pea-sized hail in Silver Creek.

Thunderstorm Wind, Floyd

When
April 3, 4:50 AM EST to 4:53 AM EST
Where
Floyd County, Lindale
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
34.183, -85.183

The Rome News Tribune reported that a large tree fell on a home on Darlington Way knocking out a bedroom window and punching a hole through the roof and floor. Two other trees were also down on Silvermont Drive. In Lindale, the public observed a large tree down on a home causing minor to moderate roof damage to the structure.

Hail, Gilmer

When
April 3, 4:50 AM EST
Where
Gilmer County, 4 mi NNE of Cherry Log
Measured
1.75 in hail
Property damage
$30,000
Reported by
GOVT OFFICIAL
Coordinates
34.833, -84.350

The public reported golf ball-sized hail on U.S. Highway 76/Georgia Highway 515 near the Fannin county line.

Thunderstorm Wind, Walker

When
April 3, 4:55 AM EST
Where
Walker County, Chickamauga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.867, -85.300

The Walker County 911 Center reported that several trees were blown down in a localized area.

Hail, Gordon

When
April 3, 5:14 AM EST to 5:20 AM EST
Where
Gordon County, 1 mi W of Fairmount
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.433, -84.717

The public reported nickel-sized hail.

Hail, Union

When
April 3, 5:15 AM EST to 5:20 AM EST
Where
Union County, 7 mi W of Blairsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -84.067

The public reported nickel-sized hail near U.S. Highway 76 and the Fannin county line.

Hail, Haralson

When
April 3, 5:18 AM EST to 5:20 AM EST
Where
Haralson County, 1 mi W of Buchanan
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -85.200

The Haralson County Emergency Management Director the Haralson County 911 Center reported penny-sized hail.

Hail, Fannin

When
April 3, 5:18 AM EST to 5:35 AM EST
Where
Fannin County, 2 mi W of Dial
Measured
0.75 in hail
Property damage
$160,000
Reported by
GOVT OFFICIAL
Coordinates
34.750, -84.250

The Fannin County 911 Center reported that there had been a number of reports of penny-sized hail across the southeast portion of the county, including Dial, just south of Hurst, and Margret.

Thunderstorm Wind, Pickens

When
April 3, 5:30 AM EST
Where
Pickens County, Jasper
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.467, -84.417

The Pickens County 911 Center reported that a few trees had been blown down.

Thunderstorm Wind, Lumpkin

When
April 3, 5:40 AM EST to 5:45 AM EST
Where
Lumpkin County, Dahlonega
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.533, -83.983

The Lumpkin County 911 Center reported that a few trees were blown down in the area.

Hail, Douglas

When
April 3, 5:55 AM EST
Where
Douglas County, 4 mi WNW of Douglasville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -84.817

The public reported nickel-sized hail near the Paulding county line.

Hail, Fulton

When
April 3, 6:15 AM EST
Where
Fulton County, 3 mi N of Adamsville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.800, -84.500

The public reported half-dollar or ping pong ball-sized hail at the intersection of Martin Luther King Boulevard and Fulton Industrial Boulevard on the west side of Atlanta near the Cobb county line.

Hail, Troup

When
April 3, 8:36 AM EST
Where
Troup County, West Pt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.867, -85.183

The public reported nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502828, 5502900, 5502830, 5502899, 5502902, 5502829, 5502903, 5502901, 5502905, 5502906, 5502904, 5502907, 5502908, 5502909, 5502910.